Chemo-induced nausea and vomiting
Nausea and vomiting two of the most common side-effects of cancer treatment. About 50% of people who undergo chemotherapy for bowel cancer suffer from nausea and vomiting, which might also cause dehydration, fatigue, loss of appetite and difficulty concentrating.
Some patients are more vulnerable to chemo induced nausea and vomiting (CINV) than others. These include women (especially if they had these symptoms during pregnancy), people under age 50, and patients who have received previous chemotherapy treatments. Other risks include a personal history of motion sickness, or problems with anxiety.
Many new medications are available to control chemo induced nausea and vomiting (CINV) and it can now be prevented in the majority of people by carefully assessing your risk of developing these side-effects before you start treatment.
How to manage CINV
- Avoid eating solid foods immediately before and after treatment (although please note that capecitabine tablets do need to be taken with food)
- Avoid caffeine and alcoholic drinks
- Sip clear liquids such as sports drinks, ginger beer, lemon-lime sodas, or diluted, unsweetened fruit juices (avoid grapefruit juice)
- Start with bland foods such as dry toast or crackers, then gradually increase to small, frequent meals throughout the day
- Avoid spicy or greasy foods
- Avoid favourite foods on days you are sick so they don’t become nausea triggers
- Avoid strong smells that may upset your stomach such as cooking odours, smoke, or perfume
- Avoid lying flat for at least two hours following meals – a short walk may also help
- Contact your specialist team if vomiting is severe or if you cannot keep anything down
- Complementary therapies such as yoga, self-hypnosis, guided imagery, progressive muscle relaxation, acupuncture or acupressure may also help.